Flood, McDonough
- When
- January 4, 12:00 AM CST to 8:45 AM CST
- Where
- McDonough forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 39.267, -88.233
Moderate to heavy rainfall around 3 January 2005 lead to minor flooding along the La Moine River near Colmar.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Moderate to heavy rainfall around 3 January 2005 lead to minor flooding along the La Moine River near Colmar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 3, 10:15 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1015 PM CST MON JAN 3 2005 .DISCUSSION... ** UPDATED ** WILL BE CANCELLING THE WINTER WEATHER ADVISORY. PCPN VERY SPOTTY AND NOT WIDESPREAD ENOUGH TO WARRANT ADVISORY. MAJOR WINTER STORM STILL ON TRACK FOR LATE TUESDAY THROUGH WEDNESDAY. NGM AND ETA QPF FROM GRID INTERPOLATIONS YIELDS WIDESPREAD 3/4 TO 1.25 INCHES. 00Z ETA TRENDING A BIT FURTHER NORTH ON TRACK OF H85 LOW AND HOLDS ONTO ELEVATED WARM LAYER ALONG AND SOUTH OF HIGHWAY 34. COULD BE LOOKING AT A SIGNIFICANT/VERY SERIOUS ICE STORM IN THE SOUTH WITH EASILY ONE QUARTER TO ONE HALF INCH OF ICE AND POSSIBLY MORE. JUST TO THE NORTH...LOOKS LIKELY WE/LL SEE A SIGNFICANT SWATH OF HEAVY SNOW (6-12+) WITH LOTS OF INGREDIENTS INCLUDING COUPLED JET...STRONG MOISTURE TRANSPORT (SPECIFIC HUMIDITIES OF 6-7 G/KG)...STRONG LLVL BAROCLINIC ZONE AND FAVORABLE POSITIONS WITH RESPECT TO SFC TO H7 LOW TRACKS. IF CONVECTION TO OUR SOUTH DOESN/T ROB SOME OF THE MOISTURE INFLUX...THEN WOULDN/T BE SURPRISED TO SEE 50 MI WIDE SWATH OF 12-16 INCHES NORTH OF QUAD CITIES FROM HIGHWAY 30 TO HIGHWAY 20. STORM HAS POTENTIAL TO PACK AS MUCH PUNCH AS THE JAN 1-2 STORM OF 1999. ..05.. && .PREVIOUS DISCUSSION... .SYNOPSIS... ICE ACCUMULATION HAS ENDED ACROSS THE FORECAST AREA THIS AFTERNOON...WITH GENERALLY A TRACE TO 0.2 OF ICE IN THE ADVISORY AREAS...AND AROUND A QUARTER INCH IN THE WARNED AREA ALONG INTERSTATE 80. THE VAST MAJORITY HAS ACCUMULATED ON ELEVATED SURFACES...ESPECIALLY TREES. TODAYS SURFACE MAP SEEMS TAKEN DIRECTLY FROM A BASIC METEOROLOGY TEXT BOOK FOR WINTER STORMS. VERY COLD ARCTIC AIR IS POSITIONED FROM THE NORTHERN PLAINS...INTO NORTHERN IOWA...AND IS MOVING SOUTHEAST. MOISTURE LEVELS NORMALLY FOUND IN THE MONTH OF MAY ARE POISED ACROSS THE SOUTHERN STATES. 850MB DEWPOINTS OF 10 TO 14 CELSIUS ARE SPREADING NORTH...ABSOLUTELY INCREDIBLE THE MAJOR UPPER LOW IN THE SOUTHWEST IS BEGINNING TO LIFT NORTHEAST. THE STAGE IS SET FOR HEAVY WINTER PRECIP. && .SHORT TERM...(TONIGHT THROUGH TUESDAY) COLD AIR WILL CONTINUE TO WORK INTO THE AREA OVERNIGHT...WITH LOWS IN THE MID TEENS NORTH TO MID 20S SOUTH. IN ADDITION...WEAK FORCING FROM THE 850 FRONT WILL BRING THE THREAT OF FLURRIES OR LIGHT FREEZING DRIZZLE TO THE SOUTHEAST HALF. WITH MOST ROADS ALREADY TREATED...AND GIVEN THE LIGHTER VARIETY OF PCPN...WILL NOT ISSUE AN ADVISORY FOR THIS AT THIS TIME. TOMORROW...WARM ADVECTION WILL INCREASE AND SATURATE LATE IN THE AFTERNOON...AND BRING FREEZING RAIN...MIXED WITH SNOW TO THE SOUTHWEST LATE IN THE AFTERNOON. THE FORCING IS MODERATE...AND IS WORTHY OF CONTINUING THE WATCH AT THIS POINT IN THE SOUTH. THE MAIN PCPN EVENT WILL BEGIN IN EARNEST DURING THE EVENING. ...ERVIN... && .LONGER TERM (TUESDAY NIGHT THROUGH NEXT MONDAY)...FOCUS DURING THIS PERIOD IS LONG-DURATION MAJOR WINTER STORM WITH POTENTIAL TO BURY MANY AREAS TUESDAY EVENING THROUGH LATE WEDNESDAY NIGHT. ALL INGREDIENTS FOR HEAVY SNOW APPEAR TO BE FALLING IN LINE FOR CWA...WITH TIGHT BAROCLINIC ZONE...COUPLED JET STRUCTURE...STRONG SHORTWAVE...COLD AIR COMING...AND EXCELLENT MOISTURE (FOR JANUARY). STRONG WAVE ENERGY CURRENTLY ROUNDING L/W TROUGH OFF THE WEST COAST WITH ASSOCIATED 120KT JET. DECENT AGREEMENT AMONG MODELS...AND WILL SIDE WITH HPC ON USING AN ETA/GFS BLEND. A STRONG UPPER LOW AND ASSOCIATED SURFACE LOW WILL EJECT NORTHEASTWARD FROM THE CENTRAL PLAINS INTO THE OHIO RIVER VALLEY WEDNESDAY. APPEARS THE AREA WILL EXPERIENCE A ONE-TWO PUNCH WITH INITIAL ISENTROPIC/THETA-E GENERATED PRECIPITATION TUESDAY NIGHT TO EARLY WEDNESDAY THEN TRANSITIONING TO DEEPER FORCING DURING THE DAY WEDNESDAY/EVENING AS MID AND UPPER LEVEL DEEPER FORCING TAKE HOLD. ISENTROPIC LIFT BEGINS ACROSS THE SOUTH BY TUESDAY AFTERNOON AND SPREADS NORTH DURING THE EVENING. FORECAST SOUNDINGS SUGGEST AREAS ALONG AND SOUTH OF A FAIRFIELD TO MONMOUTH LINE WILL SEE A MIX OF FREEZING RAIN AND SLEET WITH THIS INITIAL SURGE...WHILE SOME SLEET COULD BE MIXED WITH SNOW AS FAR NORTH AS A WASHINGTON TO KEWANEE LINE. BY WEDNESDAY MORNING...SOME ICE ACCUMULATION IS LIKELY SOUTH OF HIGHWAY 34...WITH UP TO A COUPLE OF INCHES OF SNOW ON TOP OF THAT AFTER A LATE NIGHT CHANGEOVER. FURTHER NORTH...QPF WILL BE LIGHTER BUT WITH ALL SNOW/HIGHER RATIOS 3 TO 5 INCHES IS POSSIBLE ALONG AND NORTH OF THE I-80 CORRIDOR. THERE MAY BE A BRIEF SNOW LULL DURING THE DAY WEDNESDAY (ALTHOUGH ANOTHER COUPLE INCHES POSSIBLE) BEFORE WE TRANSITION INTO POSSIBLY HEAVY DEFORMATION ZONE SNOWS LATER WEDNESDAY/WEDNESDAY NIGHT. GOOD MODEL AGREEMENT WITH 700MB AND 500MB LOWS TRACKING OVER THE CWA AND TIGHT 850MB BAROCLINIC ZONE AND CIRCULATION PASSING JUST SOUTH OF CWA WEDNESDAY NIGHT. FEEL AN ADDITIONAL 2-4 INCHES ARE POSSIBLE AREA-WIDE...ENDING LATE WEDNESDAY NIGHT. AT THIS POINT...LOCAL CALCULATIONS SHOW AREAS ALONG AND NORTH OF A FAIRFIELD IA TO KEWANEE IL LINE APPEAR TO BE IN LINE FOR 6-10+ (ISOLATED 1 FOOT+ BETWEEN I-80 AND HIGHWAY 30)...WITH 4-6 FURTHER SOUTH. IF COLDER AIR CAN WORK FURTHER SOUTH AMOUNTS WOULD NEED TO BE RAISED SUBSTANTIALLY FOR SOUTHERN ZONES. NORTHEAST WINDS OF 15-25 MPH WILL CAUSE BLOWING AND DRIFTING SNOW WEDNESDAY AND WEDNESDAY NIGHT. FEW CHANGES MADE TO THE EXTENDED...LOWERED TEMPS THROUGH FRIDAY WITH EXPECTED DEEP SNOWCOVER...AND CONTINUED CHANCE RAIN/SNOW FOR SATURDAY. ..SCHAFFER.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER STORM WATCH TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT SOUTHEAST...AND TUESDAY EVENING THROUGH WEDNESDAY NIGHT ELSEWHERE. IL...WINTER STORM WATCH TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT WEST CENTRAL...AND TUESDAY EVENING THROUGH WEDNESDAY NIGHT ELSEWHERE. MO...WINTER STORM WATCH TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. && 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CST MON JAN 3 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CST MON JAN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ...WINTER STORM WARNING FOR ICE UNTIL 2 PM IN IOWA ALONG AND NEAR THE INTERSTATE 80 CORRIDOR AND IN ILLINOIS JUST NORTH ON I-80... ...WINTER WEATHER ADVISORY FOR ICE UNTIL 2 PM FOR MOST OF THE REMAINDER OF EASTERN IOWA...NORTHEAST MISSOURI..AND NORTHWEST ILLINOIS... FREEZING RAIN WILL CONTINUE THROUGH MIDDAY...EXCEPT MAINLY RAIN SOUTHEAST OF A LINE FROM BURLINGTON TO MONMOUTH TO PRINCETON ILLINOIS. THE HEAVIEST FREEZING RAIN WILL BE ALONG AND NEAR THE INTERSTATE 80 CORRIDOR IN IOWA...AND NORTH OF INTERSTATE 80 IN ILLINOIS...WHERE UP TO A QUARTER INCH OF ICE ACCUMULATION IS POSSIBLE. ELSEWHERE...AROUND A TENTH OF AN INCH ICE ACCUMULATION IS LIKELY NORTH...TOWARDS CEDAR RAPIDS...MAQUOKETA...AND MOUNT CARROLL...WITH A THIN GLAZE FROM INDEPENDENCE TO DUBUQUE TO FREEPORT. THE PRECIPITATION WILL TAPER OFF IN IOWA AND MISSOURI MIDDAY AND IN ILLINOIS EARLY AFTERNOON. OCCASIONAL LIGHT FREEZING DRIZZLE OR FLURRIES WILL BE POSSIBLE TONIGHT. BE PREPARED FOR ICY ROADS...SIDEWALKS...DRIVEWAYS...AND PARKING LOTS. DRIVERS...AS WELL AS PEDESTRIANS...ARE URGED TO USE EXTREME CAUTION. TRAVEL IS STRONGLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG LOW PRESSURE SYSTEM WILL EJECT OUT OF THE SOUTHERN PLAINS AND UP THROUGH THE OHIO RIVER VALLEY BY LATE WEDNESDAY. CURRENT PROJECTIONS SUGGEST THAT THIS SYSTEM WILL PRODUCE MAINLY SNOW...POSSIBLY HEAVY AT TIMES...FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. LATEST THINKING SUGGESTS THE FIRST MAIN ROUND OF SNOW WILL OCCUR TUESDAY NIGHT...WITH AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR POSSIBLY RECEIVING FROM 2 TO 5 INCHES OF SNOW BY WEDNESDAY MORNING. AREAS TO THE SOUTH OF INTERSTATE 80 IN SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI MAY EXPERIENCE MORE FREEZING RAIN AND SLEET TUESDAY EVENING. THESE AREAS SOUTH OF A KEOSAUQUA IOWA...TO A MONMOUTH ILLINOIS LINE MAY RECEIVE UP TO A QUARTER INCH OF ICING BEFORE THE FREEZING RAIN AND SLEET BECOME ALL SNOW. SNOW AMOUNTS IN THESE AREAS MAY ONLY RANGE FROM 1 TO 3 INCHES BY WEDNESDAY MORNING DUE TO THE LONGER DURATION OF FREEZING RAIN EARLIER IN THE EVENING. AS THE LOW PRESSURE STORM SYSTEM SHIFTS TO THE SOUTHEAST OF THE AREA...THE NEXT MAIN ROUND OF SNOW WILL START LATE WEDNESDAY AFTERNOON AND LAST WELL INTO WEDNESDAY NIGHT. ADDITIONAL MODERATE TO HEAVY SNOW WILL AGAIN LOOK TO OCCUR MAINLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR WITH AN ADDITIONAL 4 TO 8 INCHES POSSIBLE BY THE TIME IT ENDS LATE WEDNESDAY NIGHT. LIGHTER ADDITIONAL SNOW AMOUNTS OF 2 TO 4 INCHES WILL OCCUR SOUTH OF THE INTERSTATE CORRIDOR WEDNESDAY NIGHT. THUS THERE IS A POTENTIAL FOR AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR TO RECEIVE A STORM TOTAL OF 5 TO 10 INCHES OF SNOWFALL WITH LOCALIZED HIGHER AMOUNTS OF A FOOT OR MORE. AREAS TO THE SOUTH OF INTERSTATE 80 ARE MORE IN LINE FOR A STORM TOTAL OF 2 TO 5 INCHES. THIS STORM SYSTEM IS STILL IN ITS DEVELOPMENTAL STAGES AND MUCH CAN CHANGE WITH RESPECT TO ITS PROJECTED PATH. THUS THE EXACT PLACEMENT OF THE HEAVIER SNOWFALL AND ICE AREAS IS STILL YET TO BE DETERMINED. A WINTER STORM WATCH HAS BEEN ISSUED FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT FOR THE ENTIRE AREA DUE TO THE LOOMING THREAT OF SIGNIFICANT SNOW AND ICE. STAY TUNED FOR POSSIBLE WARNINGS OR ADVISORIES CONCERNING THIS NEXT WINTER STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT. ROAD CONDITION AND ICING REPORTS TODAY FROM EMERGENCY MANAGEMENT... LAW ENFORCEMENT...AND SPOTTERS WOULD BE APPRECIATED. REA/12
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438459, 5438460.